Virginia, 2020

Damaging Wind in Virginia, July 17, 2020

July 17, 2020 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 1:27 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 17, 1:27 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
227 PM EDT Fri Jul 17 2020

.SYNOPSIS...
A weak front will approach the area from the northwest tonight.
The front will dissipate as it tries to cross the area on
Saturday. Increasingly hot conditions are expected this weekend
into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 220 PM EDT Friday...

Latest analysis shows a weak front approaching from the NW this
afternoon. Widely scattered showers/storms have already developed
over western VA and this activity is expected to spread east later
this afternoon into the early evening. While winds aloft are rather
weak, strong surface heating and MU CAPE values of 1500-2000 J/KG
will result in a few of these disorganized or pulse cells becoming
strong to severe, with damaging winds the primary threat. PWAT
values in excess of 2 inches, along with slow storm movements will
present a low flood risk, although with recent dry conditions over
the area the 1 hour FFG is around 3 inches, so really only concerned
if cells happen to redevelop over the same area. Convection should
come to an end after 00Z, and then partly to mostly cloudy and humid
overnight. Some guidance suggests that there could be some patchy
fog overnight across the Piedmont, especially over areas that see
heavy rain tonight. For this forecast package left mention of fog
out, but will re-examine later tonight after the rain has ended. Low
temperatures Saturday morning in the lower 70s inland to mid 70s
close to the coast.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 220 PM EDT Friday...

The weak front will try to make it's way through the area on
Saturday but will likely wash out over the area. What's left of the
boundary will be the focus of additional showers/storms during the
afternoon and evening, mainly over southern VA and NE NC. With weak
upper level ridging over the area, temps will kick up a couple more
degrees on Saturday, with afternoon high temps in the low to mid
90s. With dew points in the upper 60s NW to mid 70s near the coast,
max heat index values of around 100 are expected.

Sunday and Monday surface high pressure is expected in the vicinity
of the TN valley. Locally, a surface trough and strong surface
heating will provide enough instability for widely scattered
showers/storms both days. The real story both days will be the
increasing heat and humidity. High temps Sunday will be in the
middle 90s and upper 90s to around 100 is expected on Monday.
Combine these temps with dew points in the low to mid 70s and heat
index values on Sunday will be 100-105 and on Monday will be 105-
109. At this point don't think heat headlines will be needed for
Sunday, however an Advisory looks probable for Monday. One limiting
factor is how poorly some of the guidance handles dew points when
mixing occurs during peak heating. Went a couple degrees below
guidance for the dew points, which also drags down the heat index
values a bit. Regardless though, this will be the hottest weather of
the summer across the area, and precautions should be taken if you
need to spend any significant time outdoors. Unfortunately, don't
look for much comfort with nighttime temps, as overnight lows will
remain mild. Low temps Monday morning will only drop down to the mid
and upper 70s, with metro urban areas barely falling below 80.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 220 PM EDT Friday...

One more hot and humid day expected on Tuesday with weak upper level
ridging over the area. High temps in the mid and upper 90s with dew
points in the middle 70s will again result in heat index values of
105-109. A weak low/surface trough over the Mid Atlantic will allow
for scattered showers/storms during the afternoon and evening hours.

Temperatures will retreat closer to seasonal norms for Wednesday
through the end of the week as the upper ridge breaks down and a
trough digs through the great lakes and northeast. The energy
associated with this trough will keep unsettled conditions over the
area, with slight chance to chance pops in each day. High temps
Wednesday through Friday generally in the lower 90s and low temps in
the lower 70s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Friday...

VFR conditions to start the 18Z TAF period. Scattered
showers/storms are expected this afternoon and evening. VCTS at
RIC/PHF where the highest pops are this afternoon, but left
mention of precip out of other TAF locations. Brief flight
restrictions are possible if convection passes over or near any
terminal. SW winds this afternoon and early evening 5-10 kts
become light and variable overnight. W/NW winds on Saturday as a
front tries to cross the area from the NW. Additional diurnal
convection expected this weekend through early next week,
otherwise mainly VFR conditions expected.

&&

.MARINE...
As of 220 PM EDT Friday...

No Marine Headlines are expected for the next several days. No
significant changes to the forecast with a relatively benign
summerlike pattern prevailing through the middle of next week.
Localized afternoon/evening storms will provide the only source of
potential high winds through the period. South winds will remain
somewhat elevated into this evening as a weak front approaches the
waters from the NW. A few gusts to 20 knots will remain possible for
elevated locations across the Chesapeake Bay through this evening.
Waves in the Bay will average 1 to 2 feet and seas 2 to 3 feet
through this evening. The cold front weakens/washes out tonight into
Saturday as it moves closer to the local area. Winds may briefly
shift to more W to NW Saturday morning (especially north) before
returning to a southerly flow everywhere Saturday night. Winds will
continue to remain below SCA criteria through this time. After that,
very little change from day to day with mainly SSW winds at 10-15 kt
on average with seas of 2-3 ft and waves in the Bay of 1-2 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CMF/JDM
NEAR TERM...CMF
SHORT TERM...CMF
LONG TERM...CMF
AVIATION...CMF
MARINE...AJB
Hazardous weather outlook, Jul 17, 3:02 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 PM EDT Fri Jul 17 2020

NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-096-509>525-
182015-
Northampton-Hertford-Gates-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Suffolk-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
402 PM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected into this evening.
Some of these storms may be strong to severe with damaging wind gusts
the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increasing heat and humidity levels are expected this weekend
through the middle of next week. Heat indices of 100 to 105 will be
common Saturday and Sunday, and will peak between 105 and 109
degrees Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ015>017-031-032-102-VAZ095-097>100-182015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Norfolk/Portsmouth-Chesapeake-Virginia Beach-
Accomack-Northampton-
402 PM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increasing heat and humidity levels are expected this weekend
through the middle of next week. Heat indices of 100 to 105 will be
common Saturday and Sunday, and will peak between 105 and 109
degrees Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 2:27 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
327 PM EDT Fri Jul 17 2020

VAZ076-077-172015-
Richmond-Northumberland-
327 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND EAST CENTRAL
RICHMOND COUNTIES...

At 327 PM EDT, a strong thunderstorm was located over Heathsville, or
near Callao, moving east at 15 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Robley, Fair Port, Callao, Heathsville, Wicomico Church, Lara,
Lottsburg, Avalon, Moon Corner, Reedville, Lilian, Hull Neck,
Edwardsville, Howland, Fleeton, Opheila, Middletons Corner, Mulch,
Dodlyt and Browns Store.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3797 7641 3795 7634 3791 7626 3789 7624
      3789 7619 3782 7621 3780 7623 3777 7623
      3781 7642 3783 7643 3782 7646 3784 7649
      3783 7655 3784 7658 3793 7661 3798 7654
      3799 7644
TIME...MOT...LOC 1927Z 276DEG 11KT 3793 7647

Rogers
Special weather statement, Jul 17, 2:28 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
328 PM EDT Fri Jul 17 2020

VAZ066-172015-
Lunenburg-
328 PM EDT Fri Jul 17 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LUNENBURG COUNTY...

At 327 PM EDT, strong thunderstorms were clustered over Lunenburg, or
near Victoria, moving southeast at 10 mph.

Wind gusts of 40 to 50 mph and pea size hail are possible with this
storm.

In addition...Rainfall amounts of 1 to 2 inches are possible with
this storm.

Locations impacted include...
Victoria, Kenbridge, Lunenburg, Rehoboth, Dundas, Bacons Fork, Gary,
Gills Corner, Loves Mill, Arvins Store, Nutbush, Lafoon Corner,
Pleasant Grove and Oral Oaks.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3708 7837 3700 7800 3686 7802 3679 7809
      3692 7840 3699 7844
TIME...MOT...LOC 1927Z 294DEG 8KT 3694 7825

Butner
Special weather statement, Jul 17, 2:38 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
338 PM EDT Fri Jul 17 2020

VAZ068-080-513-514-172030-
Western Chesterfield-Dinwiddie-Amelia-Eastern Chesterfield (Including
Col. Heights)-
338 PM EDT Fri Jul 17 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
CHESTERFIELD...NORTH CENTRAL DINWIDDIE AND SOUTHEASTERN AMELIA
COUNTIES...

At 337 PM EDT, strong thunderstorms were clustered near Moseley,
moving southeast at 10 mph.

Wind gusts of 40 mph and rainfall amounts of 1 to 2 inches are
possible with these storms.

Locations impacted include...
Chester, Bellwood, Chesterfield Court House, Bensley, Chesterfield,
Pocahontas State Park, Beach, Winterpock, Drewrys Bluff and
Centralia.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3747 7768 3743 7743 3742 7742 3742 7740
      3740 7740 3716 7760 3728 7781 3734 7782
TIME...MOT...LOC 1937Z 294DEG 8KT 3739 7768

Butner
Special weather statement, Jul 17, 2:44 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
344 PM EDT Fri Jul 17 2020

VAZ048-061-062-172030-
Goochland-Fluvanna-Cumberland-
344 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUMBERLAND...
NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...

At 344 PM EDT, a strong thunderstorm was located near Lake
Monticello, or near Palmyra, moving southeast at 15 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Hadensville, Palmyra, Fork Union, Lake Monticello, Columbia, Fife,
Lakeside Village, Kents Store, Troy, Duncan, Scottsville, Shores,
Central Plains, Bremo Bluff, Cohasset, Tabscott, Hardware,
Wilmington, Cunningham and Dixie.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3801 7831 3798 7823 3796 7820 3789 7802
      3786 7799 3785 7796 3762 7817 3764 7819
      3765 7823 3769 7824 3769 7826 3771 7829
      3773 7837 3774 7843 3777 7847 3780 7849
TIME...MOT...LOC 1944Z 309DEG 15KT 3784 7839

Rogers
Special weather statement, Jul 17, 3:10 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
410 PM EDT Fri Jul 17 2020

VAZ081-082-514-516-172100-
Charles City-Prince George-Eastern Henrico-Eastern Chesterfield
(Including Col. Heights)-
410 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESTERFIELD...WEST
CENTRAL CHARLES CITY...NORTHWESTERN PRINCE GEORGE AND SOUTHEASTERN
HENRICO COUNTIES...THE CITY OF COLONIAL HEIGHTS...THE CITY OF
HOPEWELL AND THE NORTHEASTERN CITY OF PETERSBURG...

At 410 PM EDT, a strong thunderstorm was located over Bellwood, or
over Chester, moving southeast at 15 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Chester, Fort Lee, Prince
George, Bensley, Bellwood, Chesterfield Court House, Jordans Point,
Ettrick, Chesterfield, Wayside, Richmond Heights, Birchett Estate,
Jordan Point Country Club, Petersburg National Battlefield,
Meadowville, Varina and Barnetts.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3736 7752 3737 7751 3739 7752 3746 7743
      3745 7742 3747 7742 3750 7738 3735 7709
      3718 7733 3733 7756
TIME...MOT...LOC 2010Z 311DEG 15KT 3738 7743

Poche
Special weather statement, Jul 17, 3:12 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
412 PM EDT Fri Jul 17 2020

VAZ067-068-079>081-514-172100-
Nottoway-Prince George-Dinwiddie-Amelia-Brunswick-Eastern
Chesterfield (Including Col. Heights)-
412 PM EDT Fri Jul 17 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CHESTERFIELD...EASTERN NOTTOWAY...WEST CENTRAL PRINCE GEORGE...
DINWIDDIE...SOUTHEASTERN AMELIA AND NORTH CENTRAL BRUNSWICK COUNTIES
AND THE CITY OF PETERSBURG...

At 412 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chesterfield Court House to near
Sutherland to Spainville. Movement was southeast at 15 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Petersburg, Dinwiddie, McKenney, Mannboro, Virginia State University,
Wilsons, Fort Pickett, Dewitt, Matoaca, Spainville, Sutherland,
Carson, Ettrick, North Wellville, Addison, Earls, Ammon, Wharfs
Store, Darvills and Church Road.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3724 7798 3728 7766 3727 7765 3733 7756
      3715 7729 3697 7746 3693 7793
TIME...MOT...LOC 2012Z 332DEG 12KT 3731 7753 3723 7762 3720 7792

Rogers

The radar

The Norfolk radar (KAKQ), 57 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
July 17, 3:19 PM EST
Where
Chesterfield County, 0.88 mi NE of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.360, -77.440

Numerous trees were downed along Route 10 near Thomas Dale High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911257.